Skip to Main Content

Chapter 40. Liver Cirrhosis and Complications

DT is a 42-year-old man with a 20-year history of alcohol abuse who presents with altered mental status, anorexia, mild weight loss over the past 3 months, recent abdominal swelling, and general malaise. Current medications include rosuvastatin, niacin, acetaminophen, and diazepam. Upon examination he was found to have palmar erythema and splenomegaly and his labs were significant for mildly elevated AST, ALT, bilirubin, and blood glucose. He is diagnosed with hepatic cirrhosis.

Which of the following is the most likely cause of DT’s cirrhosis?

a. Rosuvastatin

b. Ethanol

c. Acetaminophen

d. Niacin

Answer b is correct. Alcoholism and hepatitis C are the most common causes of cirrhosis in the western world.

Answer a is incorrect. Statins can cause liver damage, but it would be more likely to be associated with significant AST and ALT elevations and less likely to be the cause of this patient’s cirrhosis, given the patient’s history of alcohol abuse.

Answer c is incorrect. Acetaminophen can also cause acute hepatotoxicity but the pattern of injury is similar to acute hepatitis, not cirrhosis.

Answer d is incorrect. Nicotinic acid (Niacin) can also cause acute hepatotoxicity but the pattern of injury is similar to acute hepatitis, not cirrhosis.

An arterial ammonia level is drawn for DT with the following results: 125 mcg/dL (Normal: 15-60 mcg/dL)

This laboratory abnormality is most closely associated with which of the symptoms reported by DT?

a. Abdominal swelling

b. Altered mental status

c. Jaundice

d. Palmar erythema

Answer b is correct. Elevated venous and arterial ammonia levels are associated with hepatic encephalopathy which can cause altered mental status.

Answer a is incorrect. Significant abdominal swelling is associated with ascites, a complication of cirrhosis.

Answer c is incorrect. Jaundice is associated with liver damage and cirrhosis; however, it is not associated with an increased ammonia level.

Answer d is incorrect. Palmar erythema is a symptom of cirrhosis; however, it is not associated with an increased ammonia level.

Your patient is a 52-year-old woman who presents with the following liver function test results:

AST: 200 U/L (Normal: 8-20 U/L)

ALT: 520 U/L (Normal: 5-40 U/L)

Your patient’s liver function test results are most likely associated with which of the following?

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.